MAUDE Adverse Event Report: BIOMERIEUX, INC. VITEK 2 GN TEST KIT

BIOMERIEUX, INC. VITEK 2 GN TEST KIT
Catalog Number 21341
Medical Device Problem Code Difficult to Open or Remove Packaging Material (2922)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Type of Reportable Event Serious Injury
Event or Problem Description
A customer in (b)(6) notified biomérieux of employee injuries in association with the use of vitek® 2 gn test kit (reference 21341 lot 2410770203).This high throughput customer opens approximately 400 card pouches a per day and has stated that the pouches have become difficult to open and resulted in employee injuries.Specifically, the customer alleged they have had two employees out for four weeks for seven weeks of work respectively of work (for four weeks and seven weeks, respectively) due to forearm injuries that required splints.The customer confirmed that they were tearing the pouches open using the notches in the packaging per the instructions for use but are now using scissors to open the pouches.A biomérieux internal investigation has been initiated.
 
Additional Manufacturer Narrative
A customer in (b)(6) notified biomérieux of employee injuries in association with the use of vitek® 2 gn id test kit (reference 21341 lot 2410770203).This high throughput customer opens approximately 400 card pouches per day, and has stated that the pouches have become difficult to open and resulted in employee injuries.Specifically, the customer alleged they have had two employees miss work (for four weeks and seven weeks, respectively) due to forearm injuries that required splints.Biomérieux internal investigation was conducted.The customer indicated that some pouches were easier to open than others, and photos of the 'difficult' and 'easier' pouches were received.- the "difficult" pouch was from ast-p655 lot 8050804103.This pouch was manufactured on manufacturing poucher 4.The pouch has the three-rib side seal and the sawtooth tear notch pattern.The sawtooth pattern provides the user multiple locations to tear the pouch open.This pattern has been used with no modifications since august 2016.- the "easier" pouch was from ast-p654 lot 8040935203.This pouch was manufactured on poucher 7.The pouch has the two-rib side seal and a single tear notch.Having fewer ribs means there is less sealed material through which to tear, making the pouch easier to open.In addition to fewer ribs, the tear notch itself changed from a sawtooth pattern to a single tear notch.The sawtooth tear notch design is a zig-zag pattern at the edge of the side seal, whereas the single tear notch design is a notch that is cut into the side seal.The single tear notch essentially starts the tearing process of opening a pouch.To date, poucher 5 and poucher 6 have received the upgrades to the side seal rib count and the tear notch.Validation activities are complete for these pouchers, and they are being used to manufacture distributed lots.Poucher 7, the most recent poucher, has always had the single tear notch and the two-rib side seal.Current projections indicate that validation of pouchers 1 - 4 will be complete by (b)(6)2019.A customer complaint query was performed for the period (b)(6) 2014 to (b)(6)2 019 for "difficult to open pouches" and/or "injuries related to pouches".The white pouch with the sawtooth tear notch design was implemented in (b)(6) 2016.The query included two years prior to the white pouch implementation to identify if there were complaints related to difficulty opening pouches with the original silver pouch with a single tear notch design.The report showed no reported complaints related to the silver pouch.In response to four (4) customer complaints regarding difficulty opening white pouches in 2017 and 2018, a decision to move from the sawtooth tear notch design to a single tear notch design was already being implemented prior to receiving the germany complaints in (b)(6) 2019 related to customer injury.This is the reason poucher 7 had the single tear notch design when it was initially installed and then validated in (b)(6) 2018.As no customer complaints relating to difficulty opening pouches and/or injuries from opening pouches had been received for the silver pouch, raw material components were reviewed comparing the silver pouch to the white pouch.The raw material components comparison of the silver pouch to the white pouch show that there were two (2) component changes when the white pouch was approved.However, the overall thickness of the material remained virtually the same.Root cause was determined to be the sawtooth design of the tear notch combined with the 3-rib side seal.Additionally, feedback has been provided by end users stating that the two-rib side seal with a single tear notch design is easier to open compared to the sawtooth tear notch design with the three-rib side seal.The risk associated with difficulty opening vitek 2 pouches is a repetitive stress injury.This is identified in the vitek 2 systems hazard definition and impact document.The upgrades installed to the pouching equipment to implement a single tear notch and a two-rib side seal will make the pouch easier to open.However, the potential for repetitive stress injury still exists and will remain in the vitek 2 systems hazard definition and impact document.The investigation concluded that root cause has been identified, and that mitigating actions are in progress to be completed by october 2019.Note: at the time of this report, only germany has reported events of injury related to the process of opening vitek 2 card pouches.No other countries/customers, even those whose card volume is higher, have reported stress injuries related to the card pouches.

Brand Name
VITEK 2 GN TEST KIT
Common Device Name
VITEK 2 GN TEST KIT
Manufacturer (Section D)
BIOMERIEUX, INC.
595 anglum road
hazelwood MO 63042
MDR Report Key8565233
Report Number1950204-2019-00111
Device Sequence Number3020191
Product Code LQM
UDI-Device Identifier03573026131913
UDI-Public03573026131913
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
CL. 1 EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/05/2020
Device Catalogue Number21341
Device Lot Number2410770203
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2019
Supplement Date Received by Manufacturer06/20/2019
Initial Report FDA Received Date04/30/2019
Supplement Report FDA Received Date07/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;